‘Get­ting more cal­cium’ won’t help with es­tab­lished os­teo­poro­sis

Cape Breton Post - - In Memoriam - Keith Roach Dr. Roach re­grets he is un­able to an­swer in­di­vid­ual letters, but will in­cor­po­rate them in the col­umn when­ever pos­si­ble. Email ques­tions to ToYourGoodHealth@ med.cor­nell.edu or re­quest avail­able health news­let­ters at 628 Vir­ginia Dr., Or­lando,

DEAR DR. ROACH: I am 66, fe­male, 140 pounds and cur­rently on no med­i­ca­tions. My blood­work is nor­mal, and my choles­terol lev­els are re­mark­ably good.

My lat­est bone den­sity scan, how­ever, shows that my os­teo­poro­sis has wors­ened; my Ts­core has gone from -2.5 to -2.7. My doc­tor pre­scribed a weekly 35-mg Ac­tonel pill for three years. He said the risks would be less­ened this way, de­fer­ring a de­ci­sion about con­tin­u­ing for two ad­di­tional years un­til and if I am se­ri­ously in need of more treat­ment when I am older.

I am averse to tak­ing any un­nec­es­sary med­i­ca­tions; I won­der what the con­se­quences would be if I were to choose not to em­bark on a new treat­ment reg­i­men for my os­teo­poro­sis yet. Just hear­ing about the pos­si­bil­ity of my jaw dis­in­te­grat­ing or my thigh bone shredding from tak­ing the pills makes me ex­tremely ner­vous. Can I get the same ben­e­fit from adding more cal­cium-rich foods to my diet and tak­ing more cal­cium pills and vi­ta­min D, or am I fac­ing a very real risk if I make the de­ci­sion to post­pone or com­pletely forgo treat­ment with Ac­tonel? -- J.P.

AN­SWER: Risendronate (Ac­tonel) is in a class of drugs called bis­pho­s­pho­nates, and they are pow­er­ful med­i­ca­tions that work on bone-re­sorb­ing cells called os­teo­clasts. By slow­ing down os­teo­clast ac­tiv­ity, the os­teo­porotic bone can be built up and made stronger by bone-pro­duc­ing cells, the os­teoblasts.

Bis­pho­s­pho­nates have the po­ten­tial for se­ri­ous side ef­fects, and you have named two. For­tu­nately, os­teonecro­sis (lit­er­ally, “bone death”) of the jaw is very un­usual with oral bis­pho­s­pho­nates like Ac­tonel: It af­fects about one per­son per 10,000 (more likely in peo­ple with re­cent den­tal surgery). You also men­tioned, I think, atyp­i­cal fe­mur frac­ture, which hap­pens in peo­ple tak­ing bis­pho­s­pho­nates for more pro­longed pe­ri­ods (it is un­com­mon in peo­ple tak­ing bis­pho­s­pho­nates for less than five years).

If your vi­ta­min D level is very low, then it’s likely that vi­ta­min D sup­ple­men­ta­tion will help; how­ever, if you have a nor­mal vi­ta­min D level, tak­ing more is un­likely to re­duce frac­ture risk. Cal­cium alone is not ap­pro­pri­ate ther­apy for peo­ple with es­tab­lished os­teo­poro­sis (T scores be­low -2.5).

In my opin­ion, your GP has a good plan: a trial of an agent that is proven to re­duce frac­ture risk fol­lowed by a re-eval­u­a­tion of whether it is nec­es­sary to con­tinue.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.